Alabama, 2016Damaging Winds in Alabama, May 12, 2016
May 12, 2016 · NWS HUN · 14 events in 2 counties and zones
Isolated strong thunderstorms developed during midday across north Alabama. One storm knocked down a large tree limb in Madison County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- $200
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong thunderstorms developed during midday across north Alabama. One storm knocked down a large tree limb in Madison County. During the mid to late afternoon, a broken line of thunderstorms developed in northwest Alabama and southern Tennessee. These tracked east through north Alabama during the late afternoon and early evening hours. One of the storms knocked down or uprooted numerous trees in eastern Limestone County, and produced sporadic tree damage as it moved into northern Madison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 12, 11:03 AM CST, 57 minutes earlier.
Area forecast discussion, May 12, 11:03 AM CST, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1203 PM CDT THU MAY 12 2016
.UPDATE...
For 18Z TAFs.
&&
.DISCUSSION...
/ISSUED 930 AM CDT THU MAY 12 2016/
Showers and thunderstorms have already started developing across the
TN Valley this morning as early as sunrise. With left over outflow
boundaries...an upper level disturbance and an approaching cold front
expected this afternoon...shower and thunderstorm chances will
increase throughout the day.
Ahead of the cold front there looks to be better CAPE values and
lapse rates but very little wind shear...around 18-21Z. However even
the pulse convection this morning has been able to break through the
small morning inversion so this afternoons convection will become
more numerous and have the potential to become strong. The main
hazards with any of the stronger storms will be damaging winds and
large hail.
JMS
&&
.AVIATION...
For 18Z TAFs: Expect that vcts will continue at both HSV and MSL
during the initial portion of the forecast. Will keep in a tempo
bkn025 with 5sm tsra grouping at both HSV and MSL until the 20z to
21z time frame. Will continue with this tempo grouping until it is
expected that the cold front moves through the taf sites between the
02z-03z time frame. Vfr conditions and northwest winds are expected
after 03z through the end of the forecast period.
TT
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 12, 1:41 AM CST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 AM CDT THU MAY 12 2016
ALZ001>010-016-TNZ076-096-097-122100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
241 AM CDT THU MAY 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL BRING THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS
THIS AFTERNOON AND TONIGHT ACROSS THE TENNESSEE VALLEY. THE PRIMARY
THREATS WILL BE LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING
WINDS UP TO 60 MPH. THE THUNDERSTORM ACTIVITY WILL TAPER OFF AROUND
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 12, 11:01 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1201 PM CDT THU MAY 12 2016
ALZ007-121745-
MORGAN AL-
1201 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN COUNTY UNTIL 1245
PM CDT...
AT 1201 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
FALKVILLE...OR 7 MILES SOUTHWEST OF HARTSELLE...MOVING NORTHEAST AT 20
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...FALKVILLE...SOMERVILLE...LACON...MASSEY...
DANVILLE AND COLE SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3431 8707 3435 8711 3440 8711 3458 8692
3455 8682 3445 8665 3431 8692
TIME...MOT...LOC 1701Z 226DEG 16KT 3436 8701
SL.77Special weather statement, May 12, 11:26 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1226 PM CDT THU MAY 12 2016
ALZ005>007-121815-
MORGAN AL-MADISON AL-LIMESTONE AL-
1226 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN...SOUTHWESTERN
MADISON AND SOUTHEASTERN LIMESTONE COUNTIES UNTIL 115 PM CDT...
AT 1226 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HARTSELLE...MOVING NORTHEAST AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN HUNTSVILLE...DECATUR...MADISON...HARTSELLE...REDSTONE
ARSENAL...PRICEVILLE...TRIANA...HUNTSVILLE INTERNATIONAL AIRPORT...
MARSHALL SPACE FLIGHT CENTER AND SOMERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3452 8700 3473 8674 3455 8652 3453 8655
3454 8655 3453 8656 3437 8683
TIME...MOT...LOC 1726Z 235DEG 23KT 3446 8689
SL.77Special weather statement, May 12, 11:28 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1228 PM CDT THU MAY 12 2016
TNZ097-121815-
FRANKLIN TN-
1228 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY
UNTIL 115 PM CDT...
AT 1228 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WINCHESTER...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...COWAN...MONTEAGLE...SEWANEE...ST. ANDREWS...ALTO AND
SHERWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3522 8587 3522 8586 3506 8586 3504 8613
3518 8620 3529 8592
TIME...MOT...LOC 1728Z 252DEG 16KT 3513 8609
SL.77Special weather statement, May 12, 11:32 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT THU MAY 12 2016
ALZ005-007-121815-
MORGAN AL-LIMESTONE AL-
1232 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 115 PM CDT...
AT 1232 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES SOUTH OF TRINITY...OR 8 MILES NORTHWEST OF HARTSELLE...MOVING
NORTHEAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DECATUR...MADISON...ATHENS...TRINITY...TANNER...MOORESVILLE...FRENCH MILL...
NEEL...BASHAM AND BELLE MINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3444 8711 3460 8711 3479 8692 3474 8679
3465 8679 3441 8707
TIME...MOT...LOC 1732Z 226DEG 16KT 3450 8706
SL.77Special weather statement, May 12, 11:55 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT THU MAY 12 2016
ALZ006-007-121845-
MORGAN AL-MADISON AL-
1255 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORGAN AND SOUTHERN
MADISON COUNTIES UNTIL 145 PM CDT...
AT 1255 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MORGAN CITY...OR 10 MILES SOUTHEAST OF REDSTONE ARSENAL...MOVING
NORTHEAST AT 15 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...REDSTONE ARSENAL...OWENS CROSS ROADS...GURLEY...
MORGAN CITY...LACEYS SPRING...WHITESBURG...RYLAND...HAMPTON COVE AND
FARLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3455 8673 3478 8649 3467 8636 3463 8636
3460 8632 3459 8630 3458 8630 3457 8633
3456 8632 3448 8647 3449 8652 3454 8655
3441 8657
TIME...MOT...LOC 1755Z 226DEG 15KT 3454 8658
SL.77Special weather statement, May 12, 12:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU MAY 12 2016
ALZ006-121845-
MADISON AL-
100 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 145
PM CDT...
AT 100 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MARSHALL SPACE FLIGHT CENTER...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...MOORES MILL...REDSTONE ARSENAL...MERIDIANVILLE...
HAZEL GREEN...GURLEY...ALABAMA A AND M UNIVERSITY...HUNTSVILLE
INTERNATIONAL AIRPORT AND UNIVERSITY OF ALABAMA IN HUNTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3482 8633 3481 8635 3479 8633 3479 8634
3476 8634 3472 8636 3456 8667 3458 8668
3459 8672 3463 8679 3471 8679 3497 8659
TIME...MOT...LOC 1800Z 226DEG 24KT 3467 8667
SL.77Thunderstorm Wind, Madison
- When
- May 12, 12:00 PM CST to 12:03 PM CST
- Where
- Madison County, 0.69 mi N of Oakwood College
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 34.760, -86.630
A large tree limb was knocked down by thunderstorm winds onto Piney Branch Road. Time estimated by radar.
Thunderstorm Wind, Limestone
- When
- May 12, 4:24 PM CST to 4:27 PM CST
- Where
- Limestone County, 0.89 mi SW of Elkmont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200
- Reported by
- NWS Storm Survey
- Coordinates
- 34.920, -86.990
A few large tree limbs were snapped by thunderstorm winds at this location.
Thunderstorm Wind, Limestone
- When
- May 12, 4:26 PM CST to 4:29 PM CST
- Where
- Limestone County, 1.49 mi NNE of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $200
- Reported by
- NWS Storm Survey
- Coordinates
- 34.820, -86.970
A few large tree limbs were snapped by thunderstorm winds at this location.
Thunderstorm Wind, Limestone
- When
- May 12, 4:30 PM CST to 4:33 PM CST
- Where
- Limestone County, 2.15 mi NNW of Sardis Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.860, -86.890
Numerous trees were knocked down by thunderstorm winds at this location.
Thunderstorm Wind, Limestone
- When
- May 12, 4:30 PM CST to 4:33 PM CST
- Where
- Limestone County, 2.92 mi ESE of Carey
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.870, -86.900
About a dozen softwood trees were knocked down or uprooted by thunderstorm winds at this location.
Thunderstorm Wind, Limestone
- When
- May 12, 4:30 PM CST to 4:33 PM CST
- Where
- Limestone County, 2.92 mi ESE of Carey
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.870, -86.900
About a dozen softwood trees were knocked down or uprooted by thunderstorm winds at this location.
Thunderstorm Wind, Limestone
- When
- May 12, 4:33 PM CST to 4:36 PM CST
- Where
- Limestone County, 1.49 mi NNE of Sardis Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.850, -86.870
A few trees and power lines were knocked down by thunderstorm winds at Highway 70A between Highway 251 and Sharp Road.
Thunderstorm Wind, Limestone
- When
- May 12, 4:36 PM CST to 4:39 PM CST
- Where
- Limestone County, 1.38 mi S of Copeland Co
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 34.830, -86.830
A tree was knocked down by thunderstorm winds at the intersection of Copeland and East Limestone Roads.
Thunderstorm Wind, Limestone
- When
- May 12, 4:37 PM CST
- Where
- Limestone County, 0.92 mi ENE of Athens
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.806, -86.966
A thunderstorm wind gust of 62 mph was measured just north of Athens State University.
Thunderstorm Wind, Madison
- When
- May 12, 4:40 PM CST to 4:43 PM CST
- Where
- Madison County, 0.89 mi SW of Cluttsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200
- Reported by
- NWS Storm Survey
- Coordinates
- 34.820, -86.780
A few large tree limbs were knocked down by thunderstorm winds at this location.
Thunderstorm Wind, Madison
- When
- May 12, 4:44 PM CST to 4:47 PM CST
- Where
- Madison County, 0.57 mi W of Cluttsville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.830, -86.780
A tree was knocked down by thunderstorm winds along Smith Vasser Road south of Yarbrough Road.
Thunderstorm Wind, Madison
- When
- May 12, 4:59 PM CST to 5:02 PM CST
- Where
- Madison County, 1.79 mi SW of Huntsville Mills Arp
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 34.730, -86.570
A tree was knocked down by thunderstorm winds near Maple Hill Cemetery.
Thunderstorm Wind, Limestone
- When
- May 12, 5:45 PM CST to 5:46 PM CST
- Where
- Limestone County, 2.04 mi N of Sardis Spgs
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.859, -86.882
Numerous branches were downed by thunderstorm winds, northeast of Athens. No snapped or uprooted trees.
Thunderstorm Wind, Limestone
- When
- May 12, 5:45 PM CST to 5:47 PM CST
- Where
- Limestone County, 1.66 mi WNW of Copeland Co
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.861, -86.856
Limestone EMA reported damage to trees due to thunderstorm winds with one tree down onto a home, northeast of Athens.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 12, 2016$60,000 · 1 in hail · 6 events
- Damaging Winds in Tennessee, May 12, 2016$43,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$17,000 · 1.75 in hail · 9 events
- Damaging Winds in Tennessee, May 12, 201652 kt wind · 10 events
- Hail and Damaging Winds in South Carolina, May 12, 2016$10 · 1 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$8,000 · 1 in hail · 7 events
- Hail in Texas, May 12, 2016$11,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Virginia, May 12, 2016$1,000 · 1.25 in hail · 5 events
- Damaging Winds in Virginia, May 12, 201650 kt wind · 5 events
- Damaging Winds in South Carolina, May 12, 201650 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$2,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Mississippi, May 12, 2016$1,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624114, 624146, 624147, 624148, 624149, 632059, 624150, 624151, 624117, 624152, 624115, 624116, 624750, 624751.